Alert archive / Maine / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 3, 2017, 2:27 PM EDT for Penobscot County, Maine. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 2:27 PM EDT (18:27 UTC)
- Expired
- Aug 3, 2017, 8:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Penobscot County, ME
The radar
The Caribou radar (KCBW), 66 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WGUS51 KCAR 031827
FFWCAR
MEC019-040030-
/O.NEW.KCAR.FF.W.0003.170803T1827Z-170804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
227 PM EDT THU AUG 3 2017
The National Weather Service in Caribou Maine has issued a
* Flash Flood Warning for...
North central Penobscot County in east central Maine...
* Until 830 PM EDT Thursday
* At 225 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Katahdin Woods and Waters National Monument.
Flood waters will mainly affect the East Branch of the Penobscot
River and nearby tributaries. Persons in campgrounds along these
waterways should go to higher ground at the first sign of rising
water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4612 6858 4595 6859 4583 6856 4581 6868
4601 6878 4615 6880
$$
Hastings2 follow-up statements
313
WGUS71 KCAR 032006
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
406 PM EDT THU AUG 3 2017
MEC019-040030-
/O.CON.KCAR.FF.W.0003.000000T0000Z-170804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-
406 PM EDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTH CENTRAL PENOBSCOT COUNTY...
At 404 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 5 inches of rain have already
fallen. Flash flooding is likely occurring in the warned area.
Some locations that will experience flooding include...
Katahdin Woods and Waters National Monument.
Flood waters will mainly affect the East Branch of the Penobscot
River and its tributaries. Persons in campgrounds along these
waterways should move to higher ground at the first sign of rising
water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4612 6858 4595 6859 4583 6856 4581 6868
4601 6878 4615 6880
$$
Hastings381
WGUS71 KCAR 032350
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
750 PM EDT THU AUG 3 2017
MEC019-032359-
/O.CAN.KCAR.FF.W.0003.000000T0000Z-170804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-
750 PM EDT THU AUG 3 2017
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PENOBSCOT COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4612 6858 4595 6859 4583 6856 4581 6868
4601 6878 4615 6880
$$
HastingsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 12:15 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 3, 12:15 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1215 PM EDT Thu Aug 3 2017 .SYNOPSIS... A frontal boundary will be stalled to our west today as increasingly humid air pushes north into our area. Low pressure will track to our west on Friday. A cold front will approach on Saturday and cross the area Saturday evening. && .NEAR TERM /THROUGH TONIGHT/... 12:15 PM Update...As of early this afternoon convection is beginning to develop across the higher terrain in Somerset County and into far western Piscataquis County. Expect scattered showers and storms to develop over the next few hours, mainly from the central highlands north to the Saint John Valley. The precipitable water was 1.39" on the 12Z KCAR sounding, and with slow movement of the cells the main threat will likely be very heavy rain and localized flooding potential. Made some minor tweaks based on the latest observations and the radar and near term model trends. Previous discussion... High pressure well to our east combined with a stalled frontal boundary to our west will channel increasingly humid air north across our region today. Low clouds and some fog and patchy drizzle will be around early this morning, especially Downeast. Some thunderstorms will form along the boundary to the west and push east across the area during the midday and afternoon. The NAM is showing a weak upper level shortwave that results in capes approaching 2K J/KG today while the GFS does not have this feature and shows capes under 1K J/KG. Water vapor imagery seems to show the shortwave moving through western New England early this morning. This will likely be over the area during the midday with a pool of cooler air aloft adding to the instability. Flow is weak aloft and any storms will be slow moving. The combination of slow moving storms and deep moisture will mean the greatest risk from any storms today may be prolonged heavy downpours and flash flooding. Isolated severe storms are possible too. Most of the storms will be over central and northern areas during the mid to late afternoon. The thunderstorms will taper off this evening. Low clouds and fog are likely again tonight, especially Downeast, in the humid air with skies partly to mostly cloudy elsewhere. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Threat for thunderstorms will continue for this term w/warm and humid conditions. For Friday, a sse flow in the llvls will allow for status and fog to hang on across the region into late morning. There is potential for some drizzle to set up across the eastern areas such as from Houlton down to Bangor and the coast. The NAM sounding profiles show this potential w/deep moisture trapped below 800mbs. This will keep the airmass stable through late morning and then things look like they will destabilize in the afternoon w/some heating. The best chance for this will be across the n and w while the Bangor and Downeast region remains in a stable marine layer. CAPE values climb to 1000-1500 joules in the afternoon across the northern and central areas w/lapse rates around 6.0 c/km in the mid levels. Sounding data did show 0-3km lapse rates to hit 7.0+ c/km to allow for further destabilization. A stalled front at the surface across the n w/a weak disturbance aloft moving across the region will be the focus for igniting convection. 0-6km shear is weak(< 20kts) and given meager lapse rates in the mid levels, not expecting strong convection attm. Tstms could produce heavy rainfall given the weak steering aloft and PWATS around 1.5 inches. Therefore, kept the mention of heavy rainfall in the forecast. Decided to stay w/40-50% pops across the northern and western areas including the Central Highlands. Activity looks like it will wind down Friday evening w/more status and fog setting up across the region. The NAM and GFS soundings show the potential once again for some drizzle to set up. Overnight temps will remain in the 60s. Saturday will start out stable w/stratus and fog around, but this looks like it burn off by late morning. Sunshine returning will provide the necessary heating w/dewpoints well into the 60s. The region is shown by the model guidance to get into a warm sector w/the warm front draped across the Crown of Maine. A pre-frontal boundary is forecast to set up out ahead of the cold front. There appears to be sufficient forcing/lift to ignite showers and tstms. Lapse rates once again not overly impressive w/the steepest values(6-6.5 ck/km) across the w and sw areas. Shear appears to be there w/30+ kt at 0-6km and CAPE values of 1000+ joules by the afternoon. Tstms do look like a good bet away from the Bangor-Calais region. GFS soundings were showing some veering in the wind field. So, some storms could be quite strong to possibly severe and contain gusty winds. High PWATS could lead to heavy rainfall w/training cells. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Convection is expected to continue into the late evening and then wind down as the cold front crosses the region. Once again, some storms could be quite strong or even severe. Interesting enough, the GFS shows a higher potential for some strong tstms by early Sunday morning w/the cold frontal passage. The Canadian Global hints at this as well. Therefore, decided to carry the mention of tstms into early Sunday morning. The later crews can assess this potential further. Drier and cooler air is expected to return on Sunday as wnw winds take hold during the day. This drier air will hang on right into Monday. Daytime temps are forecast to be near normal for early August. There is some discrepancy in the long range guidance in regards to a low pres wave lifting up across the region from the from the Mid Atlc region on Tuesday. The ECMWF shows a stronger system which would bring some decent rainfall. The GFS is further s w/the low and gives the region a glancing blow while the Canadian Global showed something similar to the ECMWF but not as strong. Given the low confidence, decided to stay in the chance category(40%) for rainfall w/the system for Tuesday. Still plenty of time to assess this situation. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... NEAR TERM: VFR conditions are expected this afternoon with the exception of any heavier showers and thunderstorms across the area this afternoon, mainly to the north of KBGR. Conditions will likely drop to IFR in low clouds and fog again Downeast tonight with patchy fog possibly lowering some northern spots to IFR late tonight. SHORT TERM: MVFR/IFR conditions to set up Friday night into Saturday morning w/low cigs and vsbys due to fog and stratus. Daytime on Friday and Saturday will feature conditions improving to VFR for most terminals w/the exception of KBHB as low cigs could hang on w/conditions of IFR/MVFR. Tstms can be expected during the afternoon into evening Friday mainly across the northern terminals. Another round of tstms Saturday afternoon into Saturday night w/conditions varying from MVFR to IFR at times. Conditions look like they will improve to VFR on Sunday as drier air works into the region behind a cold front. Winds will be out of the wnw at 10-15 kts. .MARINE... NEAR TERM: Winds and seas are expected to remain below SCA today and tonight. Humid air over the waters will likely continue to result in dense fog limiting visibilities through tonight. SHORT TERM: No headlines. SSE winds into Saturday w/speeds of 10 kts and seas 2-3 ft. VSBYS will be reduced to less than 1 nm into Saturday. This will cause problems at times for mariners. Conditions look like they will improve later Saturday night into Sunday w/unrestricted VSBYS. Winds are forecast to veer to the wnw at 10-15 kts. Offshore wind will keep seas down to 2-3 ft. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Bloomer/CB Short Term...Hewitt Long Term...Hewitt Aviation...Bloomer/CB/Hewitt Marine...Bloomer/CB/Hewitt
Hazardous weather outlook, Aug 3, 3:20 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 320 AM EDT Thu Aug 3 2017 MEZ001>006-010-011-015>017-029>032-040730- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 320 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for Coastal DownEast Maine...East Central Maine...Eastern Maine...Far Northern Maine...Interior DownEast Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. Showers and thunderstorms will be scattered across the region today, mainly over central and northern areas during the midday and afternoon. Storms may produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected at times Friday into Saturday with locally heavy rainfall again possible. The best chance of thunderstorms will be during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-040730- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 320 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 3, 12:52 PM EDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Caribou ME 1252 PM EDT THU AUG 3 2017 MEZ005-031745- Northern Penobscot- 1252 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PENOBSCOT COUNTY... At 1251 PM EDT, a strong thunderstorm was located 7 miles west of Shin Pond, or 15 miles northwest of Patten, moving northeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Mount Chase, Shin Pond, northern Katahdin Woods and Waters National Monument and Grand Lake Seboeis. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4598 6872 4612 6881 4634 6860 4617 6844 TIME...MOT...LOC 1651Z 228DEG 16KT 4611 6872 Hastings
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:52 PM EDT | Special Weather Statement | CAR | Piscataquis | 53 min |
| Aug 3, 1:38 PM EDT | Areal Flood Advisory | CAR | Penobscot, Piscataquis | 3 hr |
| Aug 3, 1:42 PM EDT | Areal Flood Advisory | CAR | Penobscot | 3 hr |
| Aug 3, 1:49 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 56 min |
| Aug 3, 2:44 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 3 hr |
| Aug 3, 3:05 PM EDT | Flash Flood Warning | CAR | Piscataquis | 6 hr |
| Aug 3, 3:21 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 3 hr |
| Aug 3, 4:22 PM EDT | Areal Flood Advisory | CAR | Penobscot, Piscataquis | 113 min |
| Aug 3, 4:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 58 min |
Nearby
Flash Flood Warnings in Maine, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.